Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 61, NWS Salt Lake City, UT

August 22, 2018Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 22, 2018, 2:46 AM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2018, 2:46 AM MDT (08:46 UTC)
Expired
Aug 22, 2018, 6:45 AM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 46 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:00 AM MDTFLASH FLOOD5 Sw Ragen, UTSEVERAL HOMES FLOODED IN APPLE VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 134 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3562 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS55 KSLC 220846
FFWSLC
UTC025-053-221245-
/O.NEW.KSLC.FF.W.0061.180822T0846Z-180822T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
246 AM MDT WED AUG 22 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...
  West central Kane County in southern Utah...

* Until 645 AM MDT
    
* At 243 AM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over southeastern Washington County and western Kane 
  County, including Zion National Park. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  La Verkin, Zion National Park, Toquerville, Virgin, Springdale and
  Rockville.

Additional rainfall amounts of around an inch are possible in the 
warned area through sunrise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3700 11319 3721 11320 3726 11330 3738 11324
      3747 11321 3747 11314 3738 11286 3714 11285
      3700 11310

$$

10
2 follow-up statements
171 
WGUS75 KSLC 221113
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
513 AM MDT WED AUG 22 2018

UTC025-053-221245-
/O.CON.KSLC.FF.W.0061.000000T0000Z-180822T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
513 AM MDT WED AUG 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MDT FOR
SOUTHEASTERN WASHINGTON AND WEST CENTRAL KANE COUNTIES...

At 512 AM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to two inches of rain has already 
fallen. This is likely resulting in flash flooding.

Some locations that will experience flooding include...
La Verkin, Zion National Park, Toquerville, Virgin, Springdale and
Rockville.

Additional rainfall is expected through sunrise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3700 11319 3721 11320 3726 11330 3738 11324
      3747 11321 3747 11314 3738 11286 3714 11285
      3700 11310

$$

10
944 
WGUS75 KSLC 221251
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
651 AM MDT WED AUG 22 2018

UTC025-053-221301-
/O.EXP.KSLC.FF.W.0061.000000T0000Z-180822T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
651 AM MDT WED AUG 22 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON AND WEST
CENTRAL KANE COUNTIES HAS EXPIRED...

The heaviest of rainfall has diminished for the time being across 
Washington and Kane counties. Be on guard for areas of flooding that 
have yet to recede. Additional rainfall is expected through the day.

LAT...LON 3700 11319 3721 11320 3726 11330 3738 11324
      3747 11321 3747 11314 3738 11286 3714 11285
      3700 11310

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:41 PM MDT, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 8:41 PM MDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
841 PM MDT Tue Aug 21 2018

.SYNOPSIS...Showers and thunderstorms will continue in monsoonal
moisture tonight and tomorrow, bringing some locally heavy
rainfall, especially over central and southern Utah. High
pressure will bring a drying and warming trend beginning Thursday.

&&

.DISCUSSION...A positively tilted trough extending from the
northern Great Basin into the northern Rockies, coupled with a mid
level ridge centered over the southern Great Plains, is resulting
in a southwesterly flow across the forecast area. This is helping
advect monsoonal moisture northward across much of the forecast
area, and allowed for an active convective day. Deep layer shear
supported strong updrafts with produced hail in addition to
locally heavy rainfall. Much of this activity has been on the
decline over the past few hours across southern and eastern Utah,
however the models have been insistent scattered showers and
isolated thunderstorms will persist into the overnight hours
across these areas. Meanwhile northern Utah became active this
evening as outflow gradually worked its way northward into a
marginally unstable airmass. This activity has been weakening and
shifting northeast over the past 30-60 minutes or so. Updated
earlier to drop going Flash Flood Watch as heavy rain threat had
abated, as well as adjusted PoPs based on ongoing convective
trends.

The upstream trough is expected to slowly work its way eastward
during the day Wednesday. With moisture remaining in place should
see another active day with deep layer shear supporting organized
convection, with gradual drying working its way into western Utah
as the afternoon progresses. As this wave passes east of the area
Wednesday night drier air and subsidence will allow for a dry end
of the work week.

&&

.AVIATION...Showers and thunderstorms may impact the KSLC
terminal through at least 04Z, and possibly into the overnight
hours, bringing the potential for lightning and brief MVFR
visibilities in heavier rain. Winds will remain predominantly from
the south, but could become gusty and erratic near storms through
the remainder of the evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 21, 3:58 AM MDT, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 AM MDT Tue Aug 21 2018

UTZ001>016-019>021-517-518-WYZ021-221300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
358 AM MDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes.

Smoke will continue to affect northern Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture remains in place Wednesday which may lead to another
round of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:06 PM MDTSpecial Weather StatementSLCUtah24 min
Aug 21, 6:22 PM MDTSpecial Weather StatementSLC38 min
Aug 21, 6:29 PM MDTSevere Thunderstorm WarningSLCTooele, Utah31 min
Aug 21, 6:58 PM MDTSevere Thunderstorm WarningSLCTooele, Utah32 min
Aug 21, 7:28 PM MDTSpecial Weather StatementSLCSalt Lake47 min
Aug 22, 3:09 AM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 22, 3:33 AM MDTFlash Flood WatchSLC18 hr
Aug 22, 6:29 AM MDTSpecial Weather StatementSLCBox Elder46 min
Aug 22, 7:16 AM MDTSpecial Weather StatementSLCBox Elder29 min
Aug 22, 7:32 AM MDTSpecial Weather StatementSLCBox Elder43 min
Aug 22, 8:09 AM MDTSpecial Weather StatementSLCBox Elder51 min
Aug 22, 8:16 AM MDTSevere Thunderstorm WarningSLCBox Elder, Cache29 min
Aug 22, 8:17 AM MDTSevere Thunderstorm WarningSLCBox Elder43 min
Aug 22, 8:42 AM MDTSpecial Weather StatementSLCCache33 min
Aug 22, 8:52 AM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Aug 22, 9:28 AM MDTSevere Thunderstorm WarningSLCBox Elder, Cache32 min
Aug 22, 9:59 AM MDTSpecial Weather StatementSLCCache46 min
Aug 22, 10:21 AM MDTAreal Flood WarningSLCWashington6 hr
Aug 22, 10:43 AM MDTSpecial Weather StatementSLCRich47 min
Aug 22, 12:43 PM MDTSpecial Weather StatementSLCDavis47 min
Aug 22, 12:59 PM MDTSpecial Weather StatementSLCDavis46 min
Aug 22, 1:16 PM MDTSpecial Weather StatementSLCJuab44 min
Aug 22, 1:24 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan36 min
Aug 22, 1:25 PM MDTSpecial Weather StatementSLCWasatch50 min
Aug 22, 1:26 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele34 min
Aug 22, 1:46 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch44 min
Aug 22, 1:58 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan15 min
Aug 22, 1:58 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah47 min
Aug 22, 2:02 PM MDTSpecial Weather StatementSLCUtah28 min
Aug 22, 2:05 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Tooele25 min
Aug 22, 2:09 PM MDTSpecial Weather StatementSLCMorgan51 min
Aug 22, 2:22 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit23 min
Aug 22, 2:23 PM MDTSpecial Weather StatementSLCUtah37 min
Aug 22, 2:28 PM MDTSevere Thunderstorm WarningSLCDavis, Weber32 min
Aug 22, 2:36 PM MDTSpecial Weather StatementSLCUtah24 min
Aug 22, 2:46 PM MDTSpecial Weather StatementSLCSummit44 min
Aug 22, 2:48 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah42 min
Aug 22, 2:52 PM MDTSpecial Weather StatementSLCMorgan38 min
Aug 22, 2:57 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber33 min
Aug 22, 3:06 PM MDTSpecial Weather StatementSLCSalt Lake39 min
Aug 22, 3:22 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake23 min
Aug 22, 3:28 PM MDTSpecial Weather StatementSLCMorgan47 min
Aug 22, 3:29 PM MDTFlash Flood WarningSLCSalt Lake91 min
Aug 22, 3:36 PM MDTSpecial Weather StatementSLCUtah, Wasatch24 min
Aug 22, 3:40 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit35 min
Aug 22, 3:44 PM MDTSpecial Weather StatementSLCMorgan46 min
Aug 22, 3:52 PM MDTSpecial Weather StatementSLCSalt Lake38 min
Aug 22, 3:53 PM MDTSpecial Weather StatementSLCDuchesne37 min
Aug 22, 3:58 PM MDTSpecial Weather StatementSLCDuchesne32 min
Aug 22, 4:08 PM MDTSevere Thunderstorm WarningSLCMorgan, Weber37 min
Aug 22, 4:15 PM MDTSevere Thunderstorm WarningSLCTooele30 min
Aug 22, 4:24 PM MDTSpecial Weather StatementSLCSalt Lake51 min
Aug 22, 4:34 PM MDTSpecial Weather StatementSLCDuchesne26 min
Aug 22, 4:37 PM MDTAreal Flood AdvisorySLCDavis, Morgan, Salt Lake83 min
Aug 22, 4:42 PM MDTSpecial Weather StatementSLCSalt Lake48 min
Aug 22, 4:58 PM MDTSpecial Weather StatementSLCDuchesne32 min
Aug 22, 5:04 PM MDTSpecial Weather StatementSLCMorgan41 min
Aug 22, 5:05 PM MDTSevere Thunderstorm WarningSLCDuchesne25 min
Aug 22, 5:18 PM MDTAreal Flood AdvisorySLCSalt Lake87 min
Aug 22, 5:19 PM MDTSpecial Weather StatementSLCSalt Lake41 min
Aug 22, 5:58 PM MDTFlash Flood WarningSLCSalt Lake5 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.